Papers

Drug points: Painful dysaesthesia with ciprofloxacin

BMJ 1995; 311 doi: http://dx.doi.org/10.1136/bmj.311.7014.1204a (Published 28 January 1995) Cite this as: BMJ 1995;311:1204
  1. D Zehnder,
  2. R Hoigne,
  3. K A Neftel,
  4. R Sieber

    Dr D ZEHNDER, Professor R HOIGNE, Professor K A NEFTEL, and Dr R SIEBER (Zieglerspital, 3001 Berne, Switzerland) write: Fluoroquinolones have been associated with various adverse effects.1 2 One case of peripheral neuropathy has been reported.3 We report two cases of generalised painful dysaesthesia due to ciprofloxacin, a reaction not previously associated with this particular fluoroquinolone.

    A healthy 30 year old woman with a gynaecological infection was treated with oral ciprofloxacin 500 mg twice a day for six days. She experienced flu-like symptoms and headache, which disappeared immediately after discontinuation of ciprofloxacin. Two months later she was given ciprofloxacin to accompany hysterosalpingography. Within 30 minutes of taking the drug she reported flu-like symptoms, which developed into headache, tightness of breath, weakness, and dizziness. After 90 minutes painful dysaesthesia started in both legs, which peaked 90 minutes later. She felt a strong generalised musculoskeletal pain, which increased on walking. She took 1 g paracetamol and the pain subsided slightly. After two hours of sleep she felt weak and exhausted. All symptoms disappeared within nine hours with no evidence of muscle damage.

    A 74 year old man was admitted with symptoms suggestive of a urinary tract infection. Escherischia coli was cultured in a urine sample. He was given intravenous ciprofloxacin (200 mg twice a day), with paracetamol and chloral hydrate as needed. Four days later epididymitis was confirmed by ultrasonography. Six days after admission he developed painful dysaesthesia, beginning in his head and rapidly spreading over the whole body and the legs. The pain peaked 10 hours after the last intravenous dose of ciprofloxacin and disappeared over the next 36 hours. Treatment was changed to oral ciprofloxacin (500 mg twice a day). No comparable symptoms were noted during the oral treatment.

    Fluoroquinolones can cause various neurological symptoms. The manufacturers of ciprofloxacin had not received any previous reports of painful dysaesthesia after the drug.

    References

    View Abstract